|Photo by Chauncey Davis on Flickr.com
Taking just twice the recommended dose of acetaminophen can cause acute liver failure. Unfortunately, this has already happened to an alarming number of people because it isn't hard to do. Two years ago, more than 56,000 people visited the emergency room due to accidental acetaminophen overdoses and 100 people died from unintentionally taking too much. Worse yet, the numbers appear to be growing.
How Can This Happen?
This happens so easily because acetaminophen is found in many different products. If you are taking the maximum recommended dose of just two acetaminophen-containing products, you can easily overdose.
For example, the maximum recommended dose of acetaminophen per day is 4000 mg. That equals 8 extra strength acetaminophen pills per day. You might easily take that much for arthritis pain.
Now let's say you get the flu and decide to take a Cold & Flu product for your aches and stuffiness. Many of them include acetaminophen as the primary ingredient for reducing fevers and aches and pains. So, that will dose you with 1000 mg of acetaminophen every 6 hours or another 4000 mg a day.
By taking both products at the maximum recommend dose, you put yourself at risk for acute liver failure.
The problem doesn’t end there. You might get a head ache and pop some Excedrin. That’s 500 mg more acetaminophen per dose. Maybe you are in a car accident or have some dental work done. Prescription narcotics like Vicodin and Percocet contain from 325 mg to 750 mg of acetaminophen inside each pill. That can quickly add up.
Other Acetaminophen Complications for People with Arthritis
For some people, arthritis is caused by suboptimal detoxification pathways. Such people do not have the level of enzymes necessary to carry out the sulfoxidation necessary for a body to properly process and detoxify what is normally considered a safe dose of acetaminophen. In these circumstances, even the recommended level of acetaminophen may cause acetaminophen poisoning.
Furthermore, this same pathway is necessary for detoxifying many of the chemicals we are exposed to in our environment and through our food. This means that our detoxification system can also be weakened through chemical exposure. Similarly, if we swamp our system with acetaminophen, we don’t have enough detoxification power left to fully deal with all the other assaults in our daily environment.
If you have any known food sensitivities or chemical sensitivities, it is best to assume that your sulfoxidation pathways are already challenged enough, without adding the extra burden of acetaminophen in your system.
How to Avoid Acetaminophen Poisoning
Carefully read the label of any cold or flu medicine or painkiller that you are considering to ascertain how much acetaminophen it contains. People who are considered at normal risk should never exceed 4000 mg a day total from all sources for short term use.
People who are vulnerable to damage from acetaminophen should take no more than 2000 to 3000 mg per day, according to Dr William Lee of the University of Texas Southwestern Medical Center.
Acetaminophen Guidelines for Long-Term Use and for the Elderly
One of my readers, a nurse named Laura Pole, teaches nurses and physicians how to safely and effectively use medications to manage pain and symptoms. Laura kindly provided some important additional guidelines on acetaminophen usage.
She suggests that a maximum dose of 4000 mg/day acetaminophen is for short-term use. For long-term use in a healthy young person, that dose should be decreased to about 3250 mg/day.
Laura writes that for the elderly (who usually have declining liver and kidney function) and the debilitated, lower doses of 2000-3000 mg/day are appropriate.
She also mentioned that it is important for healthy elderly people to know that they should take a lower daily max dose than younger healthy adults.
Her dosage information comes from clinical pharmacist Sandra Dawson, RPh, MSHA, who lectures on pain management in long term care. Dawson’s sources include the American Pain Society and the American Geriatric Society.